|Anemia, Fatigue & Shingles
Dec 19, 2002
First, thanks for the great services you guys offer on this website.
I have been hiv +-tive for not less then 10 years...This is beacuse I have been in a monogamous relationship with my hubby since 1992 and he tested negative. My lab results (October '02) was CD4 812 and VL 472. I have never been on any HIV meds. 1) Could this mean that I am a LTNP? Actually, I never knew of my condition until I got tested for some other reasons other than being unwell. 2) Last Fall however, I came down with Anemia (9.1 heamoglobin). Two months later I had Shingles... Although I was not tested for HIV at that time, could this have been an indication of OI. How can the shingles be explained with the kind of lab results that I had a year later. 3) After my positive test result in October, I had a flu-shot. Since then I have felt like crap. I feel so achy in my armpits and the groin area. It is been a month 5 weeks since I was vacinated. Are there studies that have been done on the effect of flu-shot on HIV + persons. 4) A question of 'hope' for persons like me and many others living with this virus... There was this study conducted by Ottawa researchers - TRAIL(TNF-related apoptosis-inducing ligand)'... works by causing HIV-infected cells to commit suicide - a process known as apoptosis. TRAIL compounds are being produced by the Immunex Corporation in Seattle, Washington'. Is there hope in getting a cure ( virus committing sucide) as these reasearches put it.
Response from Dr. Frascino
1. Could you be a long-term non-progressor? Perhaps. The only way to know is to follow your lab tests for a "long term." Right now, your counts look quite good! Let's hope they stay that way! 2. Anemia in the setting of HIV disease can have many causes. Did your doctor explain what caused yours? Often it may be multifactorial, i.e. have several causes all working simultaneously. Some types of anemia are temporary and have relatively simple causes, like dietary problems - for example, a shortage of iron, vitamin B12, or folic acid. Bleeding can also cause anemia. Other types of anemia are not so easily diagnosed or treated. People with chronic illnesses (kidney disease, cancer, HIV) can develop "anemia of chronic disease". Certain medications, such as AZT, can suppress the production of red blood cells, resulting in anemia. Optimum treatment should be directed at the specific cause or causes of the anemia. For instance, iron or vitamin supplements for nutritional deficiencies; Procrit, a medication to stimulate the production of new red blood cells, for AZT-induced anemia or anemia of chronic disease.
Shingles is caused by a herpes virus. If related to a weakened immune system, it is often more extensive than the usual variety. I am unable to comment specifically about your case, as I don't know the extent of your outbreak or the status of your immune system at that time. The good news is that it apparently resolved and hasn't bothered you since. And your immune counts are presently quite good!
3. Flu shots are recommended for all HIV-positive folks. Studies have been done and show that we can get a transient rise in HIV viral load, but it goes back to normal within a few weeks. If you are not feeling well 5 weeks after your vaccination, have your HIV specialist check you out!
4. TRAIL is one of several immune-based therapies presently in the very preliminary stages of evaluation. I've answered several questions about TRAIL in the past. I don't have any new information to add to those comments. Search back in the archives if you want to read those replies. As new information comes out, it will certainly be posted here on The Body's website. The next big HIV medical conference will take place in Boston in February. Yes, you heard me correctly - Boston in February. Yeah, I think the conference organizers are crazy. Maui would be infinitely more appealing. Don't ya think?
Stay well. Happy Holidays.
How do I get New Fill treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.